Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 257, NWS Austin/San Antonio, TX

July 30, 2004Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 30, 2004, 9:11 AM CDT for Uvalde County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 9:11 AM CDT (14:11 UTC)
Expired
Jul 30, 2004, 10:15 AM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1573 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 301412
FFWSAT
TXC463-301515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 AM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  UVALDE

* UNTIL 1015 AM CDT

* AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES NORTHWEST OF KNIPPA...OR
  ABOUT 9 MILES NORTH OF UVALDE...MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE UTOPIA...SABINAL...REAGAN
  WELLS...MONTELL...GARNER STATE PARK AND CONCAN.

ALTHOUGH THUNDERSTORMS WILL BE DECREASING BETWEEN 915 AND 1015 
AM...FLASH FLOODING WILL CONTINUE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.


LAT...LON 2918 9991 2911 9941 2962 9943 2962 10011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:00 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 3:00 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 AM CDT FRI JUL 30 2004

.DISCUSSION...
EARLY THIS MORNING TSTMS CONTINUE FROM FREER WEST TO THE RIO GRANDE
RIVER AND OVER NORTHEAST MEXICO...WEST OF EAGLE PASS. THE OLD OUTFLOW
BOUNDARY FROM THURSDAY EVENINGS TSTMS WAS LOCATED FROM EAGLE PASS TO
JOURDANTON AND HALLETTSVILLE. TSTMS WILL ONCE AGAIN DEVELOP IN THE
VICINITY OF THIS BOUNDARY TODAY AS THE UPPER LEVEL TROF LOCATED OVER
THE TEXAS PANHANDLE AND CENTRAL PLAINS MOVES EASTWARD. EXPECT THESE
STORMS TO MOVE/PROPAGATE EAST AND NORTHEAST WITH THE APPROACH OF THE
UPPER TROF. PWS FROM THE 00Z SOUNDINGS AT DRT AND CRP WERE AROUND 2
INCHES. THE GFS SOLUTION KEEPS THE PWS AROUND 2 INCHES TODAY FOR
SOUTH CENTRAL TEXAS. THUS WILL RECONFIGURE AND EXTEND THE FLOOD
WATCH FOR FLASH FLOODING. THE WATCH WILL INCLUDE ALL OF SOUTH
CENTRAL TEXAS AND WILL BE EXTENDED TO MIDNIGHT TONIGHT.

THE RAIN EVENT WILL END ONCE THE UPPER TROF AXIS MOVES EAST INTO THE
MIDDLE MISSISSIPPI VALLEY ON SATURDAY. HOWEVER SLIGHT CHANCE POPS
WILL CONTINUE FOR THE SOUTHEAST COUNTIES SATURDAY AND SUNDAY. THE
SEA-BREEZE WILL BE ACTIVE AS WEAK UPPER LEVEL TROFFINESS WILL REMAIN
ALONG THE MIDDLE AND UPPER TEXAS COAST.

OTHERWISE THE UPPER LEVEL HIGH PRESSURE SYSTEM OVER ARIZONA WILL
SHIFT EASTWARD INTO NEW MEXICO ON SATURDAY. THIS UPPER RIDGE WILL
BUILD OVER TEXAS NEXT WEEK KEEPING THE WX DRY AND SEASONABLE ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  75  93  76 /  50  50  10   0
AUSTIN BERGSTROM INTL AIRPORT  91  72  93  73 /  50  50  10   0
DEL RIO INTL AIRPORT           93  76  95  77 /  20  20  10   0
SAN ANTONIO INTL AIRPORT       90  76  93  76 /  50  50  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU MIDNIGHT TONIGHT GENERALLY SOUTH OF A LINE FROM JARRELL TO SAN
ANTONIO...UVALDE AND EAGLE PASS.

&&

13/06
Hazardous weather outlook, Jul 30, 5:45 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT FRI JUL 30 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...

HEAVY RAINS ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT WILL PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:52 PM CDTFlash Flood WarningEWXAtascosa, Fayette, Gonzales, Karnes, Wilson4 hr
Jul 29, 10:18 PM CDTFlash Flood WarningEWXDeWitt3 hr
Jul 30, 6:06 AM CDTFlash Flood WarningEWXMedina3 hr
Jul 30, 6:19 AM CDTFlash Flood WarningEWXUvalde3 hr
Jul 30, 6:55 AM CDTFlash Flood WarningEWXBandera3 hr
Jul 30, 8:59 AM CDTFlash Flood WarningEWXMedina61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.